Kentucky, 2011

Hail in Kentucky, April 28, 2011

April 28, 2011 · NWS PAH · 3 events in 2 counties and zones

Strong daytime heating occurred where a pocket of cold mid-level temperatures existed. Steep low and mid-level lapse rates and strong winds aloft supported isolated large hail events in northwest Kentucky.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Strong daytime heating occurred where a pocket of cold mid-level temperatures existed. Steep low and mid-level lapse rates and strong winds aloft supported isolated large hail events in northwest Kentucky.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 28, 12:02 PM CST, 6 hours 2 minutes earlier.

Area forecast discussion, Apr 28, 12:02 PM CST, 6 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
102 PM CDT THU APR 28 2011

.DISCUSSION...
DIURNAL FLARE OF CONVECTION TODAY IS POSSIBLE IN CYLCLONIC FLOW
REGIME AS WEDGE OF PVA ROTATES THRU BASE OF PRIMARY UPPER VORTEX.
ENERGY DESCENT THRU LOWER OH VALLEY WILL LINGER POPS FOR SHRA/TSRA
THRU ABOUT 06Z...THO NAM FLIRTS WITH IT TIL 09Z. HOWEVER WE'LL
MAINTAIN DIURNAL EMPHASIS AND RID US OF IT BY 06Z. HAIL/WIND
THREATS MAY ACCOMPANY...WILL MONITOR CLOSELY.

HISTORIC FLOODING CONTINUES WITH LARGER RIVERS CRESTING IN NEXT
FEW DAYS. GOOD NEWS THERE IS DRY WEATHER FORECAST LATE THURSDAY
NIGHT THRU FRIDAY THRU FRIDAY NIGHT AND THRU MOST OF SATURDAY
LOOKS FIRM TO HOLD. MOISTURE RETURN ON ALL MODELS AND POINTED
TIME/HEIGHT CRITIQUE REVEALS SLIVER OF 20 POPS POSSIBLE FARTHEST
WESTERN SEMO/SWIL COUNTIES LATE SAT PM. MAIN THRUST OF UPCOMING
NEXT BEST CHANCE OF DECENT RAINFALL WILL BE IN THE SAT NIGHT THRU
SUNDAY THRU SUNDAY NIGHT TIME FRAME. STORM TOTAL QPF FOR US/HPC
YIELDS APPROX 1-2" AREA-WIDE BY 12Z MONDAY. WOULDNT BE SURPRISED
TO SEE AN EARLY MON AM LINGER OF A SHOWER AS SYSTEM DEPARTS BUT
RESTRAINED FROM THIS INCLUSION FOR NOW. SVR CHANCE IFFY AS UPPER
AND SURFACE REFLECTED LOWS ARE FAR WELL TO THE NORTH...AND SYSTEM
IS BASICALLY STRETCHING OUT OVER US. SO AT THIS POINT IN
TIME...WILL MENTION MAINLY RAINFALL AS THE PRIMARY HAZARD...ESP
CONSIDERING THE RECENT SATURATION OF THE AREA.

MONDAY THRU MID WEEK LOOKS TRANQUIL. MAYBE ANOTHER SYSTEM STARTS
TO EDGE OUT OF THE ZONAL FLOW PATTERN AND INTRODUCES A CHANCE OF
PCPN BY THURSDAY OR FRIDAY...BUT NOT QUITE READY TO BITE JUST YET.

&&

.AVIATION...
A VIGOROUS MID/UPPER LEVEL DISTURBANCE WILL ROTATE SEWD THROUGH
MAINLY THE NORTHEAST PORTION OF THE REGION THIS AFTN AND EVE. IT
WILL RESULT IN DEEP MIXING...WHICH WILL BRING GUSTY WEST TO SW
WINDS THROUGHOUT THE AREA...AND A GOOD CHANCE OF TSTMS TO THE NERN
HALF OF THE AREA TOWARD EVE. STRONG WINDS MAY ACCOMPANY THESE
STORMS. THE TSTM TEMPO FORECAST WAS CONTINUED FOR KEVV/KOWB...AND
WE DECIDED TO INCLUDE A MINIMAL CB MENTION FOR KCGI/KPAH ATTM.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Apr 28, 3:34 AM CST, 14 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
434 AM CDT THU APR 28 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-290945-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
434 AM CDT THU APR 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SMALLER STREAMS AND CREEKS SHOULD RECEDE WITHIN THEIR BANKS...
BUT RIVER FLOODING WILL CONTINUE. THE FLOODING WILL RANGE FROM
MODERATE TO MAJOR. CHECK THE LATEST FLOOD WARNINGS AND STATEMENTS
FOR DETAILS.

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON...MAINLY NORTH
AND EAST OF PADUCAH. A FEW OF THE STORMS MAY CONTAIN SMALL HAIL
AND GUSTY WINDS. EVEN OUTSIDE OF ANY STORMS...WINDS WILL GUST FROM
30 TO 40 MPH OUT OF THE WEST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

RIVER FLOODING WILL REMAIN THE PRIMARY CONCERN. A FEW RIVERS MAY
REACH RECORD LEVELS. REFER TO FLOOD WARNINGS AND STATEMENTS FOR
DETAILS.

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY NIGHT THROUGH SUNDAY
NIGHT. THE MAIN HAZARD WITH THESE STORMS WILL BE LOCALLY HEAVY
RAIN. TOTAL RAINFALL THIS WEEKEND COULD RANGE FROM 1 TO 2 INCHES WITH
LOCALLY HIGHER AMOUNTS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SPOTTERS IS NOT ANTICIPATED AT THIS TIME. SPOTTERS
ARE REQUESTED TO REPORT ANY LEVEE BREACHES OR DAM FAILURES IMMEDIATELY.

MY

In the hours before

Local storm report, Apr 28, 4:11 PM CST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
511 PM CDT THU APR 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1237 AM     TSTM WND DMG     KUTTAWA                 37.06N 88.11W
04/26/2011                   LYON               KY   NWS STORM SURVEY

            NWS STORM DAMAGE SURVEY DETERMINED A MICROBURST ABOUT 30
            YARDS WIDE AND A PATH LENGTH OF ABOUT 5 MILES. PEAK WINDS
            WERE ESTIMATED AT 90 MPH. SEE PNSPAH FOR DETAILS.

1240 AM     TORNADO          2 NW EDDYVILLE          37.10N 88.11W
04/26/2011                   LYON               KY   NWS STORM SURVEY

            NWS STORM DAMAGE SURVEY. SEE PNSPAH FOR DETAILS. TORNADO
            WAS RATED EF1

&&

PS
Special weather statement, Apr 28, 5:23 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
623 PM CDT THU APR 28 2011

INZ086-KYZ018>020-290000-
VANDERBURGH-HENDERSON-DAVIESS-MCLEAN-
INCLUDING THE CITIES OF...EVANSVILLE...HENDERSON...OWENSBORO...
CALHOUN
621 PM CDT THU APR 28 2011

...THUNDERSTORMS WITH PENNY TO NICKEL SIZE HAIL POSSIBLE...

THROUGH 7 PM...A THUNDERSTORM...CAPABLE OF PRODUCING PENNY TO NICKEL
SIZE HAIL...WILL MOVE SOUTHEAST ACROSS HENDERSON KENTUCKY TOWARD
ST. JOSEPH AND CALHOUN. BRIEF HEAVY RAINFALL WILL ALSO BE
POSSIBLE.
Special weather statement, Apr 28, 5:58 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
658 PM CDT THU APR 28 2011

INZ086-KYZ018>020-290100-
VANDERBURGH-HENDERSON-DAVIESS-MCLEAN-
INCLUDING THE CITIES OF...EVANSVILLE...HENDERSON...OWENSBORO...
CALHOUN
658 PM CDT THU APR 28 2011

...THUNDERSTORMS WITH PENNY TO NICKEL SIZE HAIL POSSIBLE...

THROUGH 8 PM...A FEW SMALL BUT STRONG THUNDERSTORMS...CAPABLE OF
PRODUCING PENNY TO NICKEL SIZE HAIL...WILL MOVE SOUTHEAST ACROSS
HENDERSON AND OWENSBORO KENTUCKY TOWARD ST. JOSEPH...MOSELEYVILLE AND
MASONVILLE. BRIEF HEAVY RAINFALL WILL ALSO BE POSSIBLE.

The radar

The Evansville,IN radar (KVWX), 48 km away, was scanning. The volume nearest the first event began at 00:02 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Henderson

When
April 28, 6:04 PM CST
Where
Henderson County, 0.69 mi N of Henderson
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.840, -87.580

Nickel-size hail was reported near the by-pass.

Hail, Daviess

When
April 28, 6:08 PM CST to 6:13 PM CST
Where
Daviess County, 1 mi E of (Owb)owensboro Arpt to 1.29 mi ESE of Owensboro
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.750, -87.152

Hail, Daviess

When
April 28, 6:38 PM CST
Where
Daviess County, 0.55 mi E of Whitesville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.680, -86.870

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 291041, 291042, 291043.